Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 355, NWS Birmingham, AL

July 20, 2000Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2000, 7:05 PM CDT for Clay County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2000, 7:05 PM CDT (00:05 UTC)
Expired
Jul 20, 2000, 7:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Clay County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS54 KBMX 210005
SVRBHM
ALC027-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN ALABAMA...

* UNTIL 745 PM CDT.

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL  
  TALLADEGA COUNTY TO SOUTHWESTERN CLAY COUNTY...MOVING EAST AT 20 
  MPH.  THIS EXTENDS A PREVIOUS WARNING.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:09 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 3:09 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
309 PM CDT THU JUL 20 2000

MCS...SQUALL LINE...WILL MOVE SOUTHEAST ACROSS NORTH ALABAMA LATE
THIS AFTERNOON AND EVENING.  SEVERE WEATHER THREAT CONTINUES WITH
THIS SQUALL LINE AT THIS TIME.  OTHER SCATTERED THUNDERSTORMS HAVE
BEEN DEVELOPING ACROSS SUMTER COUNTY.  AIR MASS VERY UNSTABLE OVER
MS AND WESTERN AL.  LOOKS LIKE AN ACTIVE UPCOMING EVENING SHIFT.

ANOTHER ROUND OF THUNDERSTORMS EXPECTED ON FRIDAY...AS ETA MODEL
INDICATES ANOTHER VORT MAX/MCS ROLLING DOWN THE EAST SIDE OF THE
UPPER-LEVEL RIDGE.  UPPER-LEVEL PATTERN STILL EXPECTED TO CHANGE
SIGNIFICANTLY NEXT SEVERAL DAYS...AS THE RIDGE BUILDS WESTWARD AND
A TROUGH BECOMES WELL ESTABLISHED OVER THE EASTERN PART OF THE
COUNTRY.  AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF
CWFA UNTIL SURFACE LOW AND ASSOCIATED COLD FRONT MOVES EAST OF THE
AREA ON SUNDAY...ACCORDING TO AVN MODEL. (70)
0
HSV 069/093 072/090 6323
BHM 071/096 072/093 6324
MGM 072/100 073/096 4425

.BHM...NONE.

In the hours before

Local storm report, Jul 20, 4:16 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     BOYD                      AL   0.75 INCH HAIL
07/20/00   SUMTER                         DIME SIZE HAIL

330 PM     BOYD                      AL   WIND DAMAGE
07/20/00   SUMTER                         TREES DOWN IN BOYD AREA
                                          ONE ON 74 WEST

402 PM     WATERLOO                  AL   WIND DAMAGE
07/20/00   LAUDERDALE                     NUMEROUS TREES DOWN IN
                                          WESTERN LAUDERDALE
        7                                  COUNTY
Local storm report, Jul 20, 4:23 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

409 PM     MCGEE TOWN                AL   1.75 INCH HAIL
07/20/00   PICKENS                        GOLF BALL SIZE HAIL AT
                                          MCGEE TOWN AND WIND
                                          DAMAGE IN CLOVERDALE

419 PM     SHEFFIELD                 AL   45 MPH WIND GUST
07/20/00   COLBERT                        GUST REPORTED AT
                                          SHEFFIELD BY WHNT

425 PM     MOULTON                   AL   0.75 INCH HAIL
07/20/00   LAWRENCE                       SOUTH OF MOULTON
Local storm report, Jul 20, 4:52 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     ALICEVILLE                AL   WIND DAMAGE
07/20/00   PICKENS                        TREES DOWN NEAR
                                          ALICEVILLE AND ON COUNTY
                                          ROAD 2

433 PM     TUSCALOOSA                AL   0.75 INCH HAIL
07/20/00   TUSCALOOSA                     HAIL AT UNIV OF ALABAMA
                                          ALONG WITH VERY STRONG
                                          WINDS

434 PM     MT HOPE                   AL   45 MPH WIND GUST
07/20/00   MONTGOMERY                     WIND GUST OF 45 OT 50
                                          MPH

436 PM     TUSCALOOSA                AL   0.75 INCH HAIL
07/20/00   TUSCALOOSA

438 PM     6NE MOULTON               AL   WIND DAMAGE
07/20/00   LAWRENCE                       TREES DOWN ALABAMA ROAD
                                          24

440 PM     RUSSELLVILLE              AL   WIND DAMAGE
07/20/00   FRANKLIN                       TREES DOWN IN THE VINA
                                          AND RUSSELLVILLE AREA

442 PM     MOULTON                   AL   FUNNEL CLOUD
07/20/00   LAWRENCE                       FUNNEL CLOUD NW OF
                                          MOULTON

444 PM     ATHENS                    AL   WIND DAMAGE
07/20/00   LIMESTONE                      NUMEROUS TREES DOWN WEST
                                          OF ATHENS NEAR CLEMENTS
                                          SCHOOL
Local storm report, Jul 20, 5:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    TUSCALOOSA                AL   WIND DAMAGE
07/20/00   TUSCALOOSA                     EMA REPORTED TREES DOWN
                                          ON RIVER ROAD.

0435 PM    TUSCALOOSA                AL   1.75 INCH HAIL
07/20/00   TUSCALOOSA                     EMA REPORT

0500 PM    ATHENS                    AL   WIND DAMAGE
07/20/00   LIMESTONE                      EMA REPORTED THAT ATHENS
                                          HOSPITAL (UNDER
                                          CONSTRUCTION) DOWNED BY
                                          WINDS.

0505 PM    MILLBROOK                 AL   WIND DAMAGE
07/20/00   ELMORE                         EMA REPORTED TREES DOWN
                                          ON ALABAMA HIGHWAY 14.

0510 PM    JONES CHAPEL              AL   60 MPH WIND GUST
07/20/00   CULLMAN                        50 TO 65 MPH WIND GUST
                                          ALONG US 278 WEST OF
                                          CULLMAN REPORTED BY
                                          CULLMAN COUNTY EMA.

0510 PM    2SE HILLSBORO             AL   WIND DAMAGE
07/20/00   LAWRENCE                       TREE DOWN ON HOUSE ON
                                          COUNTY ROAD 214 EAST OF
                                          THE CADDO AREA. REPORTED
                                          BY LAWRENCE COUNTY EMA.

0510 PM    DECATUR                   AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0512 PM    HARTSELLE                 AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0512 PM    PRICEVILLE                AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0513 PM    CARBON HILL               AL   WIND DAMAGE
07/20/00   WALKER                         TREES DOWN REPORTED BY
                                          WALKER COUNTY EMA.
Special weather statement, Jul 20, 5:51 PM CDT, 1 hour 14 minutes before
ALZ001>005-007-011>014-022-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT THU JUL 20 2000

THE SEVERE THUNDERSTORM WATCH IS CANCELED FOR THE FOLLOWING
COUNTIES

LAUDERDALE...LIMESTONE...COLBERT...FRANKLIN...LAWRENCE...
MORGAN...WINSTON...MARION...LAMAR...FAYETTE...PICKENS
Special weather statement, Jul 20, 6:36 PM CDT, 29 minutes before
ALZ006-008-009-015>017-023-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT THU JUL 20 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
C0OUNTIES.

TUSCALOOSA...WALKER...BLOUNT...CULLMAN...MARSHALL...JACKSON...
LIMESTONE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:08 PM CDTSevere Thunderstorm WarningBMXCalhoun22 min
Jul 20, 7:09 PM CDTSevere Thunderstorm WarningBMXCoosa21 min
Jul 20, 7:13 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph62 min
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningBMXMontgomery18 min
Jul 20, 7:29 PM CDTSevere Thunderstorm WarningBMXTallapoosa31 min
Jul 20, 7:38 PM CDTSevere Thunderstorm WarningBMXBullock, Pike52 min
Jul 20, 7:45 PM CDTSevere Thunderstorm WarningBMXLee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.